Kentucky, 2012

Flash Flooding and Damaging Winds in Kentucky, August 9, 2012

August 9, 2012 · NWS JKL · 8 events in 5 counties and zones

Severe thunderstorms blew down trees and caused flash flooding across portions of Rockcastle, Pulaski, Jackson, Laurel, and Floyd counties on August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Severe thunderstorms blew down trees and caused flash flooding across portions of Rockcastle, Pulaski, Jackson, Laurel, and Floyd counties on August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 9:47 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 9, 9:47 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1047 AM EDT THU AUG 9 2012

.UPDATE...
ISSUED AT 1045 AM EDT THU AUG 9 2012

SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE SWRN COUNTIES OF OUR
CWFA. CURRENTLY ONLY ISOLATED BUT SOME OF THEM COULD BECOME QUITE
STRONG. CURRENT POPS ARE GOOD AND WITH THE CLOUD CLVER THE TEMPS ARE
GOOD AS WELL. HAVE UPDATED GRIDS WITH LATEST ESTF DAT UPLOAD BUT
ZONES ARE IN GOOD SHAPE. ONE FEATURE TO WATCH IS A STRONG OUTFLOW
FROM THE MCS IN OHIO THAT IS PUSHING THRU OUR NERN COUNTIES. THIS
FEATURE MAY SPARK ADDITIONAL STORMS WITH THE DAY TIME HEATING.

UPDATE ISSUED AT 757 AM EDT THU AUG 9 2012

UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL
TRENDS. THE ONLY CHANGE WAS TO INCREASE THE CLOUDS FOR TODAY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 254 AM EDT THU AUG 9 2012

THE MODELS ARE IN GOOD GENERAL AGREEMENT SHOWING A SHORT WAVE MOVING
TOWARD THE AREA FROM THE NORTHWEST TODAY. THE SHORT WAVE WILL PUSH A
COLD FRONT TOWARDS THE AREA. THE INITIAL SHORT WAVE WILL BE A WEAK ONE
AND BEFORE THE FRONT CAN MOVE INTO THE AREA...A STRONG SHORT WAVE
ASSOCIATED WITH THE UPPER LOW DROPPING DOWN ACROSS WISCONSIN TONIGHT
WILL PRODUCE A WAVE ON THE FRONT AND KEPT IT NORTH OF THE AREA AND
KEEP THE FRONT FROM ACTUALLY MOVING ACROSS THE AREA UNTIL FRIDAY
DURING THE DAY. THE MOST IMPORTANT FORECAST ISSUE FOR TODAY IS THE
SEVERE WEATHER POTENTIAL. SPC HAS PUT MOST OF EASTERN KENTUCKY IN A
SLIGHT RISK (15 PERCENT) FOR SEVERE THUNDERSTORMS TODAY. THE NAM BUFR
SOUNDING FOR THIS AFTERNOON IS SHOWING VERY UNSTABLE AIR OVER THE
AREA WITH LIFTED INDEX VALUES OF -8 AND TOTAL TOTALS OF 53 OVER THE
AREA AT 4 PM. THE POTENTIAL ENERGY...AS MEASURED BY THE CAPE...IS
AROUND 2000. THERE IS SOME DECENT TURNING OF THE WINDS FROM 5-20K FT
WHICH WILL BE CONDUCIVE FOR LARGE HAIL FORMATION. THE FREEZING LEVEL
IS ALSO A BIT LOWER THAN IT WAS THE LAST COUPLE OF WEEKS. AT 2
PM...THE NAM BUFR IS SHOWING SOME DRY AIR ALOFT WHICH WOULD BE
CONDUCIVE FOR STRONG WIND GUSTS...HOWEVER BY 4 PM...SOME MID LEVEL
MOISTURE WILL BE MOVING INTO THE AREA. THE SINGLE MISSING ELEMENT IS
THE FORCING WHICH IS NEEDED TO INITIATE THE CONVECTION. DUE TO THE
WEAK FORCING...HAVE ONLY FORECAST SCATTERED ACTIVITY THIS AFTERNOON
AND THEN UPPED THINGS TO LIKELY THIS EVENING AS THE FRONT GETS CLOSER TO
THE AREA. A COMBINATION OF THE STORM MOTION OF 10-15 MPH AND
PRECIPITABLE WATER VALUES OF 1.25 TO 1.5 INCHES THIS AFTERNOON SHOULD
HELP LIMIT ANY HEAVY PRECIPITATION AMOUNTS. THE ONLY FLASH FLOODING
POTENTIAL SHOULD BE LIMITED ONLY TO A RARE CASE WHERE STORMS TRAIN
ACROSS THE SAME AREA. ON FRIDAY THE PRECIPITABLE WATER
INCREASES...HOWEVER THE STORM MOTION ALSO PICKS UP TO 20-30 MPH.
TEMPERATURES WERE ONLY TWEAKED A LITTLE TO BETTER REFLECT MODEL
TRENDS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 323 AM EDT THU AUG 9 2012

THE MODELS REMAIN IN GOOD AGREEMENT WITH A PROGRESSIVE TREND TO THE
EXITING UPPER LEVEL LOW THROUGH THE FIRST PART OF THE WEEKEND...WITH
SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO ENDING IN THE
EVENING ACROSS EASTERN KENTUCKY. MUCH MORE COMFORTABLE AIR WILL
ARRIVE BEHIND THIS SYSTEM...WITH SATURDAY HIGHS PEAKING IN THE MIDDLE
TO UPPER 70S WITH DEW POINTS DOWN INTO THE LOWER AND MIDDLE 50S.

GENERALLY DRY WEATHER WILL HOLD ON THROUGH THE MIDDLE OF NEXT
WEEK...WITH SLOWLY MODIFYING TEMPERATURES...REACHING SLIGHTLY ABOVE
NORMAL VALUES BY WEDNESDAY. ONE POTENTIAL FLY IN THE OINTMENT WILL BE
A PASSING SHORT WAVE TROUGH FROM MONDAY NIGHT THROUGH TUESDAY. THE
ECMWF HAD BEEN MUCH WEAKER AND DECISIVELY DRY WITH THIS
FEATURE...WHILE THE GFS HAS BEEN PLAYING THIS UP IN MORE RECENT RUNS.
THE LATEST 00Z ECMWF HAS COME IN A BIT MORE LIKE THE GFS...SO SOME
LOW CHANCE POPS MAY BE NEEDED IF THIS TREND HOLDS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 757 AM EDT THU AUG 9 2012

FOG WILL BE BURNING OFF BETWEEN 8 AND 9 AM THIS MORNING. SOME OF THE
RIVER VALLEYS HAD SOME VLIFR FOG THIS MORNING HOWEVER ONLY LONDON HAD
SOME MVFR. THE REST OF THE TAF STATIONS WERE MVFR. EXPECTING SOME
SCATTERED THUNDERSTORMS TO FORM THIS AFTERNOON...HOWEVER F CONFIDENCE
IN THE LOCATIONS AND TIMING OF STORMS IS LOW. WILL HAVE A BETTER IDEA
THIS AFTERNOON TO SEE WHERE THE CONVECTION WILL FORM. IF
THUNDERSTORMS DO FORM...CIGS SHOULD STAY VFR...HOWEVER SOME TEMPO IFR
VSBY WILL BE POSSIBLE NEAR THE STRONGEST STORMS. LARGE HAIL AND
DAMAGING WINDS ARE ALSO POSSIBLE TODAY NEAR THE STRONGEST STORMS.
EXPECT WIDESPREAD RAIN TO START AFTER 6Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...JJ
LONG TERM....GEOGERIAN
AVIATION...JJ
Hazardous weather outlook, Aug 9, 3:31 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
431 AM EDT THU AUG 9 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
431 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK
THAT A FEW STORMS MAY BECOME SEVERE AND PRODUCE QUARTER SIZED HAIL
AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED TO CONTINUE FRIDAY AND THEN WILL BE ENDING
FRIDAY EVENING FROM NORTHWEST TO SOUTHEAST AS THE FRONT MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF LARGE HAIL OR
DAMAGING WINDS THIS AFTERNOON AND EVENING TO THE NATIONAL WEATHER
SERVICE IN JACKSON.

JJ

In the hours before

Special weather statement, Aug 9, 11:13 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1213 PM EDT THU AUG 9 2012

KYZ084-091700-
MCCREARY-
1213 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 100
PM EDT THURSDAY AFTERNOON...

   SOUTHERN MCCREARY.

AT 1213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUE HERON...
OR 7 MILES SOUTHWEST OF WHITLEY CITY...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STEARNS AROUND
1225 PM EDT...STRUNK AROUND 1235 PM EDT...HOLLYHILL AROUND 1255 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DUSTY
Special weather statement, Aug 9, 11:14 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1214 PM EDT THU AUG 9 2012

KYZ084-085-091715-
MCCREARY-WHITLEY-
1214 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 115
PM EDT THURSDAY AFTERNOON...

   SOUTHERN MCCREARY AND
   SOUTHWESTERN WHITLEY.

AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUE HERON...
OR 8 MILES SOUTHWEST OF WHITLEY CITY...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STEARNS AROUND
1225 PM EDT...STRUNK AROUND 1235 PM EDT...HOLLYHILL AROUND 100 PM
EDT...ZION HILL AROUND 115 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

BECKER

The radar

The Jackson,KY radar (KJKL), 82 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rockcastle

When
August 9, 11:15 AM EST
Where
Rockcastle County, Climax
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.470, -84.230

Trees were blown down near Climax.

Thunderstorm Wind, Pulaski

When
August 9, 11:35 AM EST
Where
Pulaski County, 0.55 mi E of West Somerset
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.080, -84.610

Three trees were blown down.

Thunderstorm Wind, Pulaski

When
August 9, 11:41 AM EST
Where
Pulaski County, 0.55 mi E of West Somerset
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.080, -84.610

Trees were blown down and across the road on Leaf Lane.

Thunderstorm Wind, Jackson

When
August 9, 12:12 PM EST
Where
Jackson County, 1.3 mi WNW of Deese
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.380, -84.050

A tree was blown down on Hwy 89S in the Indian Creek area.

Flash Flood, Laurel

When
August 9, 2:00 PM EST to 4:00 PM EST
Where
Laurel County, 1.77 mi NW of (Loz)mcgee Fld Londo to 1.89 mi NW of (Loz)mcgee Fld Londo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.100, -84.100

Fariston Rd and Hicks Lane were flooded with water rising into an abandon house on Hicks Lane.

Flash Flood, Laurel

When
August 9, 2:45 PM EST to 4:00 PM EST
Where
Laurel County, 1.05 mi SE of Pittsburg to 1.25 mi SE of Pittsburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.160, -84.106

Standing water 2 to 3 feet deep surrounded a vehicle on a railroad underpass on Bullock Rd.

Thunderstorm Wind, Floyd

When
August 9, 3:45 PM EST
Where
Floyd County, 0.55 mi E of Alphoretta
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.570, -82.760

A tree was blown down on Route 1428.

Thunderstorm Wind, Floyd

When
August 9, 3:55 PM EST
Where
Floyd County, 0.55 mi E of Prestonsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.670, -82.770

A tree was blown down on the west side of Prestonsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394435, 394432, 394431, 394437, 394428, 394430, 394433, 394434.